Alert archive / Washington / Wind Advisories in 2008
Wind Advisory 20, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 15, 2008, 4:27 PM PST for San Juan County, Washington. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2008, 4:27 PM PST (00:27 UTC)
- Expired
- Dec 16, 2008, 1:46 AM PST
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 160027 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 427 PM PST MON DEC 15 2008 ...THE HIGH WIND WARNING FOR FRASER OUTFLOW WIND HAS BEEN CHANGED TO A WIND ADVISORY... .WINDS HAVE FALLEN IN WESTERN WHATCOM COUNTY...SAN JUAN COUNTY... AND THE WESTERN STRAIT OF JUAN DE FUCA AREA. A WIND ADVISORY IS NOW IN EFFECT. THE HIGH WIND WARNING FOR THOSE AREAS HAS ENDED. WAZ001-503-515-161200- /O.NEW.KSEW.WI.Y.0020.081216T0027Z-081216T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- WESTERN STRAIT OF JUAN DE FUCA- 427 PM PST MON DEC 15 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST TUESDAY. WINDS HAVE FALLEN FROM THEIR PEAK EARLIER TODAY. A WIND ADVISORY WILL REMAIN IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
1 follow-up statement
000 WWUS76 KSEW 160946 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 146 AM PST TUE DEC 16 2008 WAZ001-503-515-161100- /O.CAN.KSEW.WI.Y.0020.000000T0000Z-081216T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- WESTERN STRAIT OF JUAN DE FUCA- 146 AM PST TUE DEC 16 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY FOR WESTERN WHATCOM COUNTY...THE SAN JUAN ISLANDS...AND THE WESTERN STRAIT OF JUAN DE FUCA. WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA SINCE MIDNIGHT AS THE NORTHERLY PRESSURE GRADIENT HAS EASED. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 15, 3:00 PM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 15, 3:00 PM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 300 PM PST MON DEC 15 2008 .SYNOPSIS...MODIFIED ARCTIC AIR WILL CONTINUE TO FLOW INTO WESTERN WASHINGTON ALL WEEK. WINDY CONDITIONS... ESPECIALLY IN THE NORTH INTERIOR AND NEAR THE STRAIT OF JUAN DE FUCA WILL ACCOMPANY THE COLD AIR TONIGHT. A FRONTAL SYSTEM WILL BRING MORE SNOW WEDNESDAY...AND COLD WEATHER WILL CONTINUE TO GRIP THE REGION ALL WEEK. && .SHORT TERM...TONIGHT WILL BE COLD WITH LOW TEMPERATURES IN THE TEENS. GRADIENTS HAVE LESSENED A BIT AND ANTICIPATE THIS TREND TO CONTINUE. THIS MEANS THE HIGH WIND WARNINGS IN THE NORTH INTERIOR AND OVER THE WESTERN STRAIT WILL EXPIRE AT 3 PM...TO BE REPLACED BY WIND ADVISORIES FOR SOMEWHAT LESS STRONG WIND. TUESDAY WILL ALSO BE SUNNY AND COLD...WITH TEMPS PERHAPS A FEW DEGREES HIGHER...BUT STILL AROUND FREEZING. NEXT WEATHER SYSTEM IS DUE WEDNESDAY. THERE WILL BE CLOUDS INCREASING FROM THE NORTH TUESDAY NIGHT...AND A CHANCE OF SNOW IN THE NORTHERN AREAS THEN. ON WEDNESDAY THERE WILL BE WIDESPREAD PRECIPITATION OUT OF THIS WEATHER SYSTEM AS A SURFACE LOW MOVES SOUTH ALONG THE COAST AND AN UPPER LOW SETTLES OVER WESTERN WASHINGTON. THE PRECIPITATION WILL BE SNOW...EXCEPT POSSIBLY ON THE COAST WHERE ONSHORE FLOW COULD MAKE IT RAIN OR MIXED RAIN AND SNOW. THE REAL QUESTION IS HOW MUCH SNOW. MM5 SHOWS HEAVY SNOW...4 INCHES OR MORE...IN MANY LOCATIONS...ESPECIALLY THE EAST PUGET SOUND LOWLANDS AND THE NORTHWEST AND SOUTHWEST INTERIORS. THE STRAIT AREA IS ALSO LIKELY TO GET DECENT SNOW. SEATTLE METRO AREA AND PERHAPS THE KITSAP/MASON AREA COULD BE SPARED HEAVY SNOW AS UPPER FLOW IS MOSTLY WESTERLY AND THERE COULD BE SOME SHADOWING BY THE OLYMPICS. PERHAPS ONLY AN INCH OR TWO COULD FALL IN THESE AREAS. SNOW FORECASTING IS NOT SO EXACT THAT WFO SEATTLE IS WILLING TO BET THE FARM ON THIS IDEA...SO HAVE GONE WITH A WINTER STORM WATCH ALL ZONES. DETAILS CAN BE WORKED OUT LATER AFTER SOME MORE MODEL RUNS. HAVE ALSO POSTED THE WINTER STORM WATCH IN THE CASCADES AND OLYMPICS WHERE WESTERLY FLOW ALOFT SHOULD BE PERFECT FOR HEAVY SNOW. THE WATCH PERIOD ENDS AT 12Z THURSDAY. BY THIS TIME THE SYSTEM WILL HAVE MOVED OFF TO THE SOUTHEAST AND ONLY SHOWERS WILL REMAIN. THESE WILL BE SNOW SHOWERS AND ANOTHER INCH OR TWO SEEM POSSIBLE THURSDAY AS WELL. BURKE .LONG TERM...HAVE NOT CHANGED THE MAIN IDEAS...WHICH CALL FOR A DRY PERIOD ON FRIDAY...AND A WEATHER SYSTEM OVER THE WEEKEND. GFS BRINGS A PACIFIC SYSTEM IN FROM THE WEST. THIS WOULD PROBABLY MEAN PRECIPITATION BEGINNING AS SNOW...FALLING HEAVILY FOR AWHILE...THEN TURNING TO RAIN. HOWEVER...IN COORDINATION WITH ADJACENT OFFICES... HAVE OPTED FOR THE EURO SOLUTION. THIS KEEPS WESTERN WASHINGTON DRY ON SATURDAY...AND ONLY BRUSHES US ON SUNDAY WITH A SYSTEM MOVING INTO OREGON. THIS SOLUTION KEEPS THE AREA COLD AND ANY PRECIPITATION ON SUNDAY WOULD BE SNOW. WITH THE GFS AND EURO DIFFERING SO MUCH CONFIDENCE IS NOT HIGH IN EITHER SOLUTION. BURKE && AVIATION...VERY DRY OFFSHORE FLOW CONDITIONS WILL PERSIST THROUGH TUESDAY. MODERATE NORTHEAST FLOW ALOFT. FOG NOT EXPECTED DUE TO STABLE AND DRY CONDITIONS. A WEATHER SYSTEM DROPPING SOUTH ALONG THE BRITISH COLUMBIA COAST WILL SPREAD MID AND HIGH CLOUDS OVER THE AREA TUESDAY NIGHT. EXPECT FLURRIES TO DEVELOP TUESDAY NIGHT...INCREASING TO WIDESPREAD LIGHT SNOW ACROSS THE AREA BY EARLY WEDNESDAY MORNING AND CONTINUING AT TIMES THROUGH WEDNESDAY NIGHT. IT IS STILL TOO EARLY TO DETERMINE AMOUNTS. HOWEVER...TEMPERATURES WILL REMAIN AT OR BELOW FREEZING THROUGH THE PERIOD SO ANY SNOW THAT DOES FALL WILL STICK. CONTINUE TO MONITOR FORECASTS CLOSELY. KSEA...CLEAR WITH NE WIND TO 8-14 KT. DRY AIR MASS THROUGH TUESDAY. DTM && .MARINE...STRONG OFFSHORE FLOW AND NORTHEAST FRASER OUTFLOW WILL PERSIST THROUGH THIS EVENING...THEN GRADUALLY EASE OFF OVERNIGHT. KEPT THE GALE GOING FOR THE N INTERIOR...ENTIRE STRAIT...AND NORTH PORTION OF THE COASTAL WATERS TONIGHT. THE NORTHERLY WINDS ELSEWHERE ARE STRONG ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. EXPECT LIGHTER OFFSHORE WINDS ON TUESDAY. A LEE SIDE LOW WILL FORM NEAR VANCOUVER ISLAND AND POSSIBLE ACROSS THE INLAND WATERS WEDNESDAY AFTERNOON...DROPPING SOUTH WEDNESDAY EVENING. EXPECT ANOTHER BURST OF OUTFLOW WINDS FROM THE FRASER...POSSIBLY BRINGING NEAR STORM FORCE WINDS NORTHEAST WINDS TO THE NORTH INTERIOR WEDNESDAY NIGHT. TEMPERATURES WILL ALSO PLUMMET WITH A HIGHER THREAT OF FREEZING SPRAY INTO THURSDAY MORNING. DTM && .SEW WATCHES/WARNINGS/ADVISORIES... WA...WINTER STORM WARNING ALL ZONES LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WIND ADVISORY TONIGHT WESTERN WHATCOM COUNTY...SAN JUAN COUNTY...AND THE WESTERN STRAIT OF JUAN DE FUCA AREA. PZ...STORM WARNING NORTHERN INLAND WATERS. GALE WARNING NORTH COAST WATERS AND STRAIT OF JUAN DE FUCA. SMALL CRAFT ADVISORY CENTRAL COAST...ADMIRALTY INLET...AND PUGET SOUND AND HOOD CANAL. WEATHER.GOV/SEATTLE FOR THE ENHANCED AFD PLEASE VISIT WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:31 PM PST | Gale Watch | SEW | 11 hr | |
| Dec 16, 1:31 PM PST | Small Craft Advisory | SEW | 38 hr | |
| Dec 16, 3:43 PM PST | Winter Storm Warning | SEW | San Juan | 42 hr |
Nearby
Wind Advisories in Washington, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.